Caveat: All recommendations are data-based, but many factors affect successful conversion of paroxysmal supraventricular tachycardia (PSVT) including proper line placement and administration technique.
Do you send some of your low-risk patients with pulmonary embolism home?
This is a controversial issue which warrants a look at risk stratification tools. The primary one used is the validated Pulmonary Embolism Severity Index (PESI) score. In Lancet 2011, the authors looked at whether PESI class I and II (low risk) patients could be managed safely as outpatients. It turns out in their study, regardless of whether their PESI class I and II patients were treated as outpatients and inpatients, all fared equally well from a complications standpoint (recurrent clot, bleeding from anticoagulation).
Identify the antihypertensive agent:
1. Rapid acting systemic and coronary artery vasodilator with minimal effects on cardiac conductivity or inotropy. Well studied in pregnancy. Caution in patients with left ventricular failure, liver cirrhosis
2. Predominantly dilates the venous system. Useful in patients with cardiac ischemia, pulmonary edema, or congestive heart failure. Caution in patients with right ventricular failure
3. Drug of choice in eclampsia, pre-eclampsia, and aortic dissection. Contraindicated in patients with congestive heart failure and heart block
4. Decreases peripheral vascular resistance and increases collateral coronary blood flow in an uncontrolled and unpredictable manner and may result in serious complications. Drug of choice during pregnancy
5. Direct arterial vasodilator that increases cardiac output and heart rate (Reflex response). Patient may develop lupus like syndrome. Not to be used as first line in the ED
6. Arterial vasodilator that delays atrioventricular conduction and has a negative inotropic effect
7. Rapid onset of effect after oral administration (30 mins) with little change in cardiac output or reflex tachycardia. Adverse effect may include cough, angioedema. Toxic during first trimester.
8. Only for patients with subarachnoid hemorrhage. Not to be given IV only PO or NG tube
9. The only parenteral angiotensin-converting enzyme inhibitor. May cause azotemia in older patients after MI
10. Oral or transdermal decreases peripheral vascular resistance. May cause sedation and bradycardia
11. Used in patients who are volume overloaded but not in patients who are hypertensive and volume depleted
12. Drug of choice for pheochromocytoma, MAOI crisis, and cocaine overdose
1. Richard S. Irwin, James M. Rippe. Manual of Intensive Care Medicine; 4th ed
2. Marx: Rosen’s Emergency Medicine, 7th ed (Chapter 82- Hypertension: Richard O. Gray)
Where’s the best place to suffer cardiac arrest? Seattle? Las Vegas? Who’s going to give me mouth-to-mouth resuscitation? Will someone know how to use an automatic external defibrillator (AED)?
Where is the BEST place to experience a cardiac arrest???
As luck would have it, the best place would be at the ACEP Scientific Assembly. On the first day of Scientific Assembly, an exhibitor collapsed in the convention center without a pulse. At a conference with thousands of emergency physicians, several Good Samaritans immediately sprung into action. An attendee used a CPR mask while another operated an AED. They were able to revive their patient, where he is reportedly doing well at a local hospital.
Congratulations to Drs. David Pigott, Jared Shell, Jerry Edwards and everyone else involved on a job well done!
A 50 y/o man with a history of CHF and COPD is brought in by ambulance in severe respiratory distress. He is sitting upright with a RR 30 and O2 saturation of 79% on room air. Is this a CHF or COPD exacerbation? This is a common dilemma faced in the ED. Fortunately there are likelihood ratios to help you risk stratify using a Fagan nomogram.
D-Dimer: To order or not to order?
That’s the question when it comes to risk stratifying a patient for a pulmonary embolism with a low pretest probability. One should consider confounding conditions which may cause an elevated D-Dimer level. There’s always confusion about what may cause an elevated D-Dimer besides venous thromboemboli. So I thought I would make a pocket card as a reminder.
PV Card: D-Dimer Test
Adapted from 1
Go to the ALiEM Cards site for more resources.
Do you always get a troponin for patients who sustain blunt chest trauma?
Hopefully your answer is no. Of note, it is also NOT indicated as a screening test for those in whom you suspect a blunt cardiac injury (BCI). It can be normal in the setting of arrhythmias and it can be falsely elevated in the setting of catecholamine release or reperfusion injury from hypovolemic shock.